Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 296, NWS Dodge City, KS

September 19, 20234 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 19, 2023, 7:04 PM CDT for 4 counties in Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2023, 7:04 PM CDT (00:04 UTC)
Expired
Sep 19, 2023, 7:45 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Clark County, KS, Ford County, KS, Gray County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 23 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 7:10 PM CDTHAIL 1.758 Ese Ensign, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
3523 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

896 
WUUS53 KDDC 200004
SVRDDC
KSC025-057-069-119-200045-
/O.NEW.KDDC.SV.W.0296.230920T0004Z-230920T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
704 PM CDT Tue Sep 19 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Ford County in southwestern Kansas...
  Northeastern Meade County in southwestern Kansas...
  East central Gray County in southwestern Kansas...
  Northwestern Clark County in southwestern Kansas...

* Until 745 PM CDT.

* At 704 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Ensign, moving southeast at 5 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Ford, northeastern Meade, east central Gray and
  northwestern Clark Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3766 10026 3772 10006 3751 9986 3740 10019
TIME...MOT...LOC 0004Z 332DEG 6KT 3760 10012 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER
2 follow-up statements
023 
WWUS53 KDDC 200021
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
721 PM CDT Tue Sep 19 2023

KSC025-057-069-119-200045-
/O.CON.KDDC.SV.W.0296.000000T0000Z-230920T0045Z/
Ford KS-Meade KS-Gray KS-Clark KS-
721 PM CDT Tue Sep 19 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN FORD...NORTHEASTERN MEADE...EAST CENTRAL GRAY AND
NORTHWESTERN CLARK COUNTIES...

At 721 PM CDT, a severe thunderstorm was located 8 miles southeast of
Ensign, moving southeast at 5 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Ensign.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3766 10026 3772 10006 3751 9986 3740 10019
TIME...MOT...LOC 0021Z 332DEG 6KT 3757 10010 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER
855 
WWUS53 KDDC 200041
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
741 PM CDT Tue Sep 19 2023

KSC025-057-069-119-200051-
/O.EXP.KDDC.SV.W.0296.000000T0000Z-230920T0045Z/
Ford KS-Meade KS-Gray KS-Clark KS-
741 PM CDT Tue Sep 19 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FORD...
NORTHEASTERN MEADE...EAST CENTRAL GRAY AND NORTHWESTERN CLARK
COUNTIES WILL EXPIRE AT 745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3766 10026 3772 10006 3751 9986 3740 10019
TIME...MOT...LOC 0041Z 332DEG 6KT 3754 10008 

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:20 PM CDT, 44 minutes earlier.

Area forecast discussion, Sep 19, 6:20 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
620 PM CDT Tue Sep 19 2023

...Updated Aviation...

.SHORT TERM...(This evening through Wednesday night)
Issued at 315 PM CDT Tue Sep 19 2023

The upper level pattern will consist of an upper level ridge
building over the Plains with an upper level low digging into the
Intermountain west. A strong upper level jet will be found slicing
through the Desert Southwest into the Southern Plains.

Towards the surface, a trough of low pressure will bisect the CWA
throughout the short term period. This will lead to light and
variable winds across western Kansas through tomorrow, becoming
southeast tomorrow night. A few CAM models depict an isolated
thunderstorm or two to form across west central Kansas this
evening, otherwise expect scattered mid to upper level clouds
across the forecast area. There could also be an isolated
thunderstorm across south central Kansas this evening, but I
believe most of the activity will remain well south and east of
the CWA. Low clouds are expected to form east of Highway 283 after
midnight tonight with the remainder of the area observing mostly
clear skies. Skies then become mostly clear tomorrow before high
clouds move in to the western zones tomorrow night. No
precipitation is expected tomorrow into tomorrow night. As for
temperatures, lows tonight look to range from the low 50s across
west central Kansas to around 60 degrees across south central
Kansas. Above normal temperatures are expected tomorrow with highs
reaching into the mid to upper 80s with the exception of central
Kansas where low 80s will be found. Lows tomorrow night dip to the
lower 60s to around 60 degrees.

.LONG TERM...(Thursday through Tuesday)
Issued at 315 PM CDT Tue Sep 19 2023

During the long term, the upper level low will spin over the
Intermountain West Thursday before being ejected eastward into the
Northern Plains by this weekend. Meanwhile, an upper level high
will remain over Mexico. A few disturbances will move through the
flow in between these two features, enhancing lift across central
Kansas. Upper level ridging is then expected to build over the
Rockies as we head into next week.

Towards the surface, lee troughing will intensify across eastern
Colorado Thursday leading to strong southeasterly winds across
western Kansas. This will help bring increased moisture in the
lower levels of the atmosphere. The atmosphere will become
unstable in the afternoon and a few strong to severe storms will
be possible east of Highway 283 during the late afternoon into
evening hours. While coverage may not be great, any sustained
updraft that can overcome inhibition will have access to an
instability/shear environment supportive of supercells. Another
disturbance is expected to move through the area Friday into
Saturday. This will help push a cold front through the area by
Saturday afternoon. Before this does occur, winds are expected to
curl to the southwest on Friday and increase in speed. A few
thunderstorms will be possible across central Kansas, but I
believe most of the precipitation will remain out of the CWA. The
remainder of the long term forecast looks to remain dry as high
pressure dominates the region with northwest flow aloft
suppressing any activity from forming. As for temperatures, highs
look to reach into the upper 80s west to low 80s east Thursday and
Friday. A few places across far southwestern Kansas may reach to
around 90 degrees Friday afternoon. We then cool down into the
upper 70s to mid 80s throughout the remainder of the long term
forecast. Lows will generally be in the 50s with the exception of
central Kansas Friday and Saturday mornings where low 60s will be
possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 620 PM CDT Tue Sep 19 2023

KDDC radar observations show scattered thunderstorms across the
area, in the vicinity of DDC and HYS. Given the overall
unimpressive environment, this activity is not expected to persist
for more than an hour or two, and not directly impact any
terminals either. As such, VFR flying conditions should prevail
across all terminals this TAF period with light and variable
winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  86  62  86 /  10   0   0  10
GCK  56  87  61  86 /  20   0  10  10
EHA  55  88  61  89 /  10   0   0  10
LBL  56  88  60  89 /   0   0   0  10
HYS  58  87  61  82 /  20  10  10  20
P28  61  82  63  85 /  10  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Springer
Hazardous weather outlook, Sep 19, 2:18 AM CDT, 16 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
218 AM CDT Tue Sep 19 2023

KSZ030-031-043>046-061>066-074>081-084>090-200730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
218 AM CDT Tue Sep 19 2023 /118 AM MDT Tue Sep 19 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Tuesday.

Scattered thunderstorms are expected to favor the southeast
counties Tuesday afternoon, across and near Barber county, where
some storms may produce marginally severe outflow winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

Severe thunderstorm potential is evident both Thursday and Friday
afternoon and evening, favoring the eastern zones east of a
dryline. Coverage will likely be isolated, but some storms may be
severe with large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed across southeast counties
Tuesday afternoon and evening.

Turner

In the hours before

Local storm report, Sep 19, 5:29 PM CDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
529 PM CDT Tue Sep 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     Hail             6 SW Ft. Dodge          37.67N 100.02W
09/19/2023  E1.00 inch       Ford               KS   Public

&&

AS
Special weather statement, Sep 19, 5:38 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
538 PM CDT Tue Sep 19 2023

KSZ045-046-064-065-192315-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
538 PM CDT Tue Sep 19 2023

...A strong thunderstorm will impact portions of Ness, northern
Hodgeman, northwestern Pawnee and southwestern Rush Counties through
615 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Ness City, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Ness City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3820 9944 3822 10023 3826 10023 3826 10024
      3855 10024 3857 9944
TIME...MOT...LOC 2238Z 193DEG 8KT 3837 9999

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Sep 19, 5:43 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
543 PM CDT Tue Sep 19 2023

KSZ031-046-192315-
Rush KS-Ellis KS-
543 PM CDT Tue Sep 19 2023

...A strong thunderstorm will impact portions of eastern Rush and
south central Ellis Counties through 615 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bison, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Timken around 550 PM CDT.
  Bison around 600 PM CDT.

Other locations in the path of this storm include Otis and Loretta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3862 9903 3845 9903 3835 9916 3835 9923
      3845 9943 3873 9923
TIME...MOT...LOC 2243Z 217DEG 13KT 3849 9925

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Sep 19, 6:01 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
601 PM CDT Tue Sep 19 2023

KSZ077-078-192345-
Gray KS-Ford KS-
601 PM CDT Tue Sep 19 2023

...A strong thunderstorm will impact portions of southwestern Ford
and eastern Gray Counties through 645 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Dodge City. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Ford
and eastern Gray Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3771 9992 3752 9986 3752 10026 3770 10018
TIME...MOT...LOC 2301Z 116DEG 4KT 3764 10006

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Local storm report, Sep 19, 6:53 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
653 PM CDT Tue Sep 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Hail             5 SE Alexander          38.41N 99.49W
09/19/2023  E1.00 inch       Rush               KS   Trained Spotter

            Reports of quarter sized hail near 150.

&&

SWB
Local storm report, Sep 19, 6:58 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
658 PM CDT Tue Sep 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     Hail             4 E Ensign              37.65N 100.16W
09/19/2023  M1.00 inch       Ford               KS   Storm Chaser

&&

SWB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:20 PM CDTSpecial Weather StatementDDCPawnee, Rush25 min
Sep 19, 7:41 PM CDTSpecial Weather StatementDDCFord34 min
Sep 19, 7:46 PM CDTSpecial Weather StatementDDCPawnee44 min
Sep 19, 10:53 PM CDTSpecial Weather StatementDDCFord37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.